MAUDE Adverse Event Report: BRAINLAB SE SPINE &TRAUMA NAVIGATION; ORTHOPEDIC STEREOTAXIC INSTRUMENT

BRAINLAB SE SPINE &TRAUMA NAVIGATION; ORTHOPEDIC STEREOTAXIC INSTRUMENT
Model Number 22268-04A
Medical Device Problem Codes Use of Device Problem (1670); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/10/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since pilot holes and screws were placed in the patient's spine in a different position than desired with brainlab navigation involved, despite according to the surgeon (treating clinician): the deviation of the spine screws placed with the aid of navigation was detected by the surgeon before finalizing the surgery.There were no changes to the initial procedure and positions of the spine screws placed with navigation were accepted by the surgeon, no revision was done.The outcome of the surgery was considered successful, even though the navigated screw placements were not in optimal positions.Despite a superior vertebra plate was broken, there was no serious harm for the patient due to the misplaced screws, and also no negative effect due to the surgery/anesthesia prolongation of ca.30min.There were no medical or surgical remedial actions necessary, done, or planned for the patient due to this issue; hospitalization was not prolonged either.H6, h7: a comprehensive investigation by brainlab regarding this specific event is currently ongoing and final conclusions are pending.Brainlab plans to issue a follow-up report upon completion of the investigation.
 
Event or Problem Description
An open surgery on the thoracic spine for a fusion from t3 to t8, due to a fracture in t5, with intended placement of 11 spine screws, was performed with the aid of the brainlab spine & trauma navigation 3.0.After navigation accuracy was suspected to no longer be accurate, the surgeon determined with an intra-operative verification ct scan, that the 5 spine screws placed with the aid of navigation to this point, deviated from their intended positions shifted by ca.3-4 mm.Despite this was detected before continuing and finalizing the remaining part of the surgery under fluoroscopic guidance, the surgeon accepted the positions of the spine screws placed with navigation and decided no revision to be necessary.According to the surgeon (treating clinician): the outcome of the surgery was considered successful, even though the navigated screw placements were not in optimal positions.Despite a superior vertebra plate was broken, there was no serious harm for the patient due to the misplaced screws, and also no negative effect due to the surgery/anesthesia prolongation of ca.30min.There were no medical or surgical remedial actions necessary, done, or planned for the patient due to this issue; hospitalization was not prolonged either.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since pilot holes and screws were placed in the patient's spine in a different position than desired with brainlab navigation involved, despite according to the surgeon (treating clinician): the deviation of the spine screws placed with the aid of navigation was detected by the surgeon before finalizing the surgery.There were no changes to the planned procedure and the positions of the spine screws placed with navigation were accepted by the surgeon, no revision was deemed necessary.The outcome of the surgery was considered successful, even though the navigated screw placements were not in optimal positions.Despite there was increased risk of harm to the patient due to the deviating screw placements and a superior vertebra plate was broken, there was no serious harm for the patient.There was no further negative effect due to the surgery/anesthesia prolongation of ca.20-30min for e.G.The additional scans and clinical considerations.There were no medical or surgical remedial actions necessary, done, or planned for the patient due to this issue; hospitalization was not prolonged either.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause for the deviated screws placed with the aid of navigation is: relative movements of the spine anatomy during the surgery between the instrumented vertebra and the navigation reference array fixated to the t5 spinous process, due to an insufficiently rigid connection of the anatomy in between, and the forces applied to the bone during instrumentation.Multi-level navigation - i.E.Operating on a different vertebra than the one the patient reference array for navigation is fixated to or operating across multiple vertebrae without remounting the patient reference and reregistering - especially if the connection in between the vertebrae is not rigid - results in relative movements of the vertebrae (actual anatomy) during the surgery that cannot be compensated by the navigation software displaying instrument positions on the registered pre-placement patient image scan.Additionally, a fracture at t5 along with non-specified spinous processes was the reported medical indication and a shift in the anatomy was observed relative to the reference array upon fusion of the images that fully accounts for the deviated placements.Furthermore, the array was fixated to the fractured level, and a shift of the anatomy is also observed at t5, most likely due to said fracture and the general anatomical instability.Apparently, the resulting deviation between the locations of the actual patient anatomy and the registered pre-placement patient image scan displayed by the navigation and instrument location displayed, was not recognized by the user with the appropriate and necessary navigation accuracy verification throughout the surgery.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
An open surgery on the thoracic spine for a fusion from t3 to t8, due to a fracture in t5, with intended placement of 11 spine screws, was performed with the aid of the brainlab spine & trauma navigation 3.0.After navigation accuracy was suspected to no longer be accurate, the surgeon determined with an intra-operative verification ct scan, that the 5 spine screws placed with the aid of navigation to this point, deviated from their intended positions shifted by ca.3-4 mm.Despite this was detected before continuing and finalizing the remaining part of the surgery under fluoroscopic guidance, the surgeon accepted the positions of the spine screws placed with navigation and decided no revision to be necessary.According to the surgeon (treating clinician): the outcome of the surgery was considered successful, even though the navigated screw placements were not in optimal positions.Despite there was increased risk of harm to the patient due to the deviating screw placements and a superior vertebra plate was broken, there was no serious harm for the patient.There was no further negative effect due to the surgery/anesthesia prolongation of ca.20-30min for e.G.The additional scans and clinical considerations.There were no medical or surgical remedial actions necessary, done, or planned for the patient due to this issue; hospitalization was not prolonged either.

Brand Name
SPINE &TRAUMA NAVIGATION
Common Device Name
ORTHOPEDIC STEREOTAXIC INSTRUMENT
Manufacturer (Section D)
BRAINLAB SE
olof-palme-strasse 9
munich, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB SE
olof-palme-strasse 9
munich, 81829
GM   81829
Manufacturer Contact
nina duerr
olof-palme-strasse 9
munich, 81829
GM   81829
MDR Report Key23768464
Report Number8043933-2025-00091
Device Sequence Number9743226
Product Code OLO
UDI-Device Identifier04056481144906
UDI-Public04056481144906
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
K221618
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/22/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Model Number22268-04A
Device Catalogue Number26663D
Device Lot NumberSW V. 3.0.0
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/10/2025
Supplement Date Received by Manufacturer11/10/2025
Initial Report FDA Received Date12/10/2025
Supplement Report FDA Received Date12/22/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/01/2025
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown